Do repeat courses of antibiotics help?

For Diane in Cornwall, they were essential. Her story is featured in the July issue of Candis magazine, a family magazine that has nearly a quarter of a million paid up subscribers, so will get wide circulation.

Diane, a nurse and keen horse rider, was bitten by a tick in April 2011 and developed a rash, away from the tick bite, 2 weeks later. The rash wasn’t a problem, but later that month Diane went down with fever, neck pain and vomiting. She soldiered on but 3 weeks later she developed facial palsy and was diagnosed with Lyme disease thanks to a positive blood test.

3 weeks of doxycycline later, Diane was much improved though not quite recovered. A few weeks after the end of the course she went downhill markedly with searing headaches and crushing fatigue. She was admitted to hospital and had a 2 week course of intravenous antibiotics which made a big difference in four days.

As soon as the antibiotics stopped, she went downhill again and this time was told she had had adequate treatment. Off work again, out of action and finding it very difficult to argue her case she was lucky to have a persistent husband and an understanding GP. She was admitted to hospital for a second course of IV in October and after discharge her GP put her on doxycycline. Gradually, over a period of months she recovered. When the article was written, back in March, she was not quite better and still taking doxycycline.

Now? She in completely recovered and back to her normal active life.

Lessons to be learned?

  • the rash is not always at the site of the bite
  • although sometimes symptoms only disappear gradually, a positive relapse needs to be taken seriously
  • 3 weeks of doxycycline is not always adequate
  • 2 weeks of intravenous ceftriaxone is not always adequate
  • a second course of intravenous ceftriaxone is not always adequate
  • “adequate” should not mean “according to guidelines which are not based on evidence” it should mean “enough to clear the current infection”
  • appropriate treatment is individual and needs to be determined by the patient’s response.

The full article of Diane’s story can be read in the July issue of Candis magazine.